Alert archive / Wyoming / Flash Flood Warnings in 2003
Flash Flood Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jun 16, 2003, 4:06 PM MDT for Washakie County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 4:06 PM MDT (22:06 UTC)
- Expired
- Jun 16, 2003, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 141 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 162214 FFWRIW WYC043-170100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 406 PM MDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN WASHAKIE COUNTY IN NORTH CENTRAL WYOMING * UNTIL 700 PM MDT * AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN 9 MILES SOUTHEAST OF TEN SLEEP...OR ABOUT 31 MILES EAST OF WORLAND. DOPPLER RADAR INDICATED HOURLY RAINFALL RATES OF 1 1/2 TO 2 INCHES OVER NORTHEAST WASHAKIE COUNTY. ADDITIONAL RAINFALL OF 1 TO 2 INCHES WILL OCCUR THROUGH 700 PM. THE ASSOCIATED STORM WILL MOVE SLOWLY TO THE NORTHEAST. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO DRIVE ACROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. RESIDENTS LIVING ALONG CREEKS AND STREAM SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4415 10760 4383 10730 4393 10713 4415 10716 $$ LIPSON
2 follow-up statements
000 WGUS75 KRIW 162251 FFSRIW WYC043-170100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 455 PM MDT MON JUN 16 2003 ...A FLASH FLOOD WARNING CONTINUES FOR EASTERN WASHAKIE UNTIL 700 PM MDT... AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN ACROSS EASTERN WASHAKIE COUNTY FROM EAST OF TEN SLEEP SOUTH TO BIG TRAILS. RADAR RAINFALL ESTIMATES INDICATE THAT A BROAD AREA OF 2 1/2 TO 3 1/2 INCHES OF RAINFALL HAS FALLEN IN THESE AREAS SINCE AROUND 4 PM. LOCAL AREAS MAY HAVE RECEIVED AS MUCH AS 4 TO 5 INCHES OF RAINFALL. DUE TO THE SLOW MOVEMENT OF THESE STORMS ADDITIONAL HEAVY RAINFALL IS EXPECTED UNTIL 7 PM. AREA RESIDENTS SHOULD MONITOR THE WATER LEVEL OF THE NEARBY NOWOOD CREEK. IF YOUR VEHICLE STALLS IN HIGH WATER ABANDON IT IMMEDIATELY AND CLIMB TO HIGHER GROUND. DO NOT DELAY...RAPIDLY RISING WATER CAN SWEEP YOU AND THE VEHICLE AWAY WITH NO WARNING. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. LAT...LON 4416 10715 4351 10712 4351 10746 4416 10749 $$ LIPSON
000 WGUS75 KRIW 170054 FFSRIW WYC043-170115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 655 PM MDT MON JUN 16 2003 ...THE FLASH FLOOD WARNING FOR EASTERN WASHAKIE COUNTY WILL BE ALLOWED TO EXPIRE AT 7 PM... AT 655 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA. NO REPORTS OF FLOODING WERE RECEIVED. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. $$ FRIEDERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:12 PM MDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 16, 2:12 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 212 PM MDT MON JUN 16 2003 .TODAY THROUGH THURSDAY NIGHT... SCATTERED TSTMS DEVELOPING ACROSS CENTRAL WYOMING...NEAR THE DIVIDE. ALSO...ISOLD TSTMS OVER THE BIG HORNS IN JOHNSON CO. THUNDERSTORMS DEVELOPING IN RESPONSE TO GOOD INSTABILITY...CAPE 1000 TO 2000 J/KG AND SOME WEAK SHORT WAVE ENERGY. ALSO...ISOLD TSTMS OVER THE BIG HORNS IN JOHNSON CO. LOOKS LIKE SCATTERED TSTMS ACROSS MUCH OF THE CWFA THIS EVENING...THEN ISOLD POPS AFTER MIDNIGHT. LIKE THE QPF AMOUNTS ON THE ETA. THE GFS IS HAVING CONVECTIVE FEEDBACK PROBLEMS OVER CENTRAL WY WITH THE AREAL COVERAGE FOR TONIGHT. SCATTERED AFTN AND EVE POPS ACROSS MUCH OF THE CWFA AGAIN ON TUESDAY DUE TO SHALLOW UPLSOPE FLOW AND SOME VERTICAL MOTION. THEN UPPER RIDGE BUILDS OVER AREA WITH UPSLOPE WEAKENING ON WEDNESDAY AND THURSDAY SO MAINLY ISOLD POPS LOOKS GOOD. MC .FRIDAY THROUGH MONDAY... RATHER GOOD CONSISTENCY IN THE LONG RANGE MODELS FOR THU-MON. STILL EXPECTING THE WARMTH THU/FRI BEFORE A TROF/COLD FRONT MOVES THROUGH SAT WITH ANOTHER WAVE SUNDAY. W FLOW PROGD NEXT MON WITH LOW CHANCE OF PM TSRA IN THE NW MTNS. COOLING SAT/SUN WITH SOME WARMING MON. .RIW...NONE.
Hazardous weather outlook, Jun 16, 6:00 AM MDT, 10 hours 6 minutes before
WYZ001>020-022>030-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 600 AM MDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY THROUGH THIS EVENING ACROSS MUCH OF WESTERN AND CENTRAL WYOMING. SMALL HAIL ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN FEATURES WITH THESE STORMS. THE STRONGEST THUNDERSTORM ACTIVITY WILL LIKELY OCCUR OVER AND EAST OF THE CONTINENTAL DIVIDE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL AGAIN OCCUR THROUGHOUT MUCH OF WESTERN AND CENTRAL WYOMING TUESDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HEAVY RAIN AND HAIL. OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT TO REPORT HAIL SIZE AND RAINFALL AMOUNTS.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:19 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 41 min |
| Jun 16, 3:39 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs, Natrona, Washakie | 36 min |
| Jun 16, 3:53 PM MDT | Flash Flood Warning | RIW | Fremont, Natrona | 3 hr |
| Jun 16, 4:11 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs | 49 min |
| Jun 16, 4:37 PM MDT | Flash Flood Warning | RIW | Hot Springs | 2 hr |
| Jun 16, 4:37 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 38 min |
| Jun 16, 4:54 PM MDT | Tornado Warning | RIW | Fremont, Natrona | 26 min |
| Jun 16, 5:20 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 40 min |
| Jun 16, 5:57 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 48 min |
Nearby
Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.